Virginia, 2003

Flash Flooding and Hail in Virginia, June 11, 2003

June 11, 2003 · NWS RNK · 8 events in 5 counties and zones

Thunderstorm winds downed trees 2 miles west of Pembroke, in Pembroke, in Rocky Mount, and 3 miles northwest of Nathalie. Heavy thunderstorm rains caused Flint Creek to flood across Route 16 and Cedar Springs Road, both in in Sugar Grove.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the 11th produced damaging winds, flash flooding, dangerous lightning, and hail up to nickel size.Thunderstorm winds downed trees 2 miles west of Pembroke, in Pembroke, in Rocky Mount, and 3 miles northwest of Nathalie. Heavy thunderstorm rains caused Flint Creek to flood across Route 16 and Cedar Springs Road, both in in Sugar Grove. Numerous county roads were partially washed out in the eastern portion of Smyth County.Lightning struck a tree in Galax, causing it to explode and cause minor damage to nearby home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 11, 1:50 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 11, 1:50 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
250 PM EDT WED JUN 11 2003

TNGT-THU...

RADAR SHOWING AXIS OF DEEP CONVECTION RUNNING FROM CENTRAL WVA BACK
INTO ERN KY ALONG EARLIER OUTFLOW BOUNDARY. EXPECT SOME OF THIS
ACTIVITY TO SLOWLY WORK/DEVELOP INTO THE WRN ZONES BY EVENING BEFORE
LOSS OF HEATING CAUSES COVERAGE TO DIMINISH. THIS GNRLY CLOSE TO
LATEST ETA SOLN WHICH KEEPS BEST SUPPORT WEST OF THE BLUE RIDGE...SO
PLAN TO KEEP CHCY POPS GOING...HIGHEST WEST MAINLY THIS EVENING.
MUGGY NIGHT AHEAD WITH SOUPY DEWPOINTS HOLDING TEMPS MAINLY IN THE
60S...EXCEPT PSBLY NEAR 70 SE. A BIT BETTER SHOT FOR DEEP CONVECTION
APPEARS ON TAP FOR THU AS MID MISS VALLEY UPPER VORT PASSES TOWARD
THE OHIO VALLEY LATE. INCREASING MID LEVEL JET COMBO WITH BLYR
INSTAB CONDUCIVE TO BETTER COVERAGE ALTHO TIMING OF TRAILING TROF
AXIS CRITICAL. GFS LOOKS OVERDONE AND FAST FOR JUNE...SO PLAN TO
FOLLOW SLOWER ETA WHICH ALTHO LACKS INSTABILITY SUPPORTS TREND
TOWARD EARLY WRN TSRA...REDEVELOPING INTO THE PIEDMONT LATER THU.
WILL RAISE TEMPS SLIGHTLY TO ACCOUNT FOR A WARM START AND SOME
INSOLATION.

JH

THU NGT AND BEYOND...

WEAKER ETA KEEPS FRNTL BNDRY FURTHER NORTH THU NGT THRU SAT
RESULTING IN BETTER CHCS OF RAIN ACROSS THE ENTIRE FA.  FEEL GFS
PUSHES DRY AIR TOO FAR SOUTH BASED ON OVERDONE UPR LOW CRNTLY OVER
MO.  OVER THE WEEKEND GFS DROPS STRONG JET DOWN OVER GREAT
LAKES...AMPLIFYING UPR FLOW AND STRENGTHENING HIGH PRES OVER THE
NE.  HIGH BUILDS INTO MID-ATL AND PUSHES SOME DRY AIR INTO OUR
AREA.  WILL CONT TO SHUT OFF POPS IN THE NORTH EARLY IN THE
WEEK...HOWEVER CONF IS LOW.

FCSTID =    9
ROA   70  85  69  85 /  40  50  30  40
LYH   68  85  68  82 /  30  40  30  40
DAN   70  87  69  87 /  30  40  30  40
BLF   67  77  62  77 /  50  60  40  40
LWB   63  74  60  77 /  40  50  40  40
BCB   64  79  64  79 /  40  50  30  40
TNB   64  77  63  76 /  50  50  40  40

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jun 11, 5:06 AM EST, 10 hours 24 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 AM EDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON...MAINLY WEST OF THE BLUE RIDGE.  TIMING AND SEVERITY OF
THE ACTIVITY WILL BE DEPENDANT ON THE DEVELOPMENT AND MOVEMENT OF
LARGER THUNDERSTORM COMPLEXES OVER THE OHIO AND TENNESSE VALLEYS.

PLEASE MONITOR RADAR AND FORECAST TRENDS.

.DAYS TWO THROUGH SEVEN...

THERE IS A GREATER RISK OF SEVERE THUNDERSTORMS ON THURSDAY.

ALSO...THE NATIONAL WEATHER SERVICE IS STILL CONCERNED ABOUT
REPETITIVE RAINFALL.  THE WET PATTERN...WHICH IS FORECAST TO
CONTINUE THROUGH THIS UPCOMING WEEKEND...FAVORS THE POSSIBILITY OF
SMALL STREAM OR RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON...AND AGAIN
THURSDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

In the hours before

Special weather statement, Jun 11, 12:11 PM EST, 3 hours 19 minutes before
NCZ001-002-018-VAZ007-009>012-015-WVZ042>045-112300-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
111 PM EDT WED JUN 11 2003

...SEVERE THUNDERSTORMS POSSIBLE INTO THIS EVENING...

THUNDERSTORMS OVER EASTERN PORTIONS OF KENTUCKY ARE EXPECTED TO MOVE
INTO THE REGION THIS AFTERNOON. SOME OF THESE STORMS HAVE THE
POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
LOCATIONS FROM THE NORTHERN NORTH CAROLINA MOUNTAINS INTO EXTREME
SOUTHWEST VIRGINIA...AS WELL AS SOUTHEAST WEST VIRGINIA HAVE THE
BEST CHANCE OF SEEING STRONG STORMS. IN ADDITION...TORRENTIAL
DOWNPOURS CAN BE EXPECTED WITH ANY OF THE THUNDERSTORMS.

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

JH

The radar

The Roanoke radar (KFCX), 35 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flash flood, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 11, 3:30 PM EST
Where
Franklin County, Rocky Mt
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
37.000, -79.883

Thunderstorm Wind, Giles

When
June 11, 3:45 PM EST
Where
Giles County, 2 mi W of Pembroke
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.317, -80.683

Thunderstorm Wind, Giles

When
June 11, 3:45 PM EST
Where
Giles County, Pembroke
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.317, -80.650

Lightning, Carroll

When
June 11, 5:30 PM EST
Where
Carroll County, Galax City
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
36.732, -80.734 (the zone’s center; the record gives no point)

Hail, Halifax

When
June 11, 5:40 PM EST
Where
Halifax County, 3 mi NW of Nathalie
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.967, -78.983

Thunderstorm Wind, Halifax

When
June 11, 5:40 PM EST
Where
Halifax County, 3 mi NW of Nathalie
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.967, -78.983

Flash Flood, Smyth

When
June 11, 6:00 PM EST to 7:00 PM EST
Where
Smyth County, Sugar Grove
Reported by
EMERGENCY MANAGER
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

Flash Flood, Smyth

When
June 11, 6:00 PM EST to 10:00 PM EST
Where
Smyth County, East Portion
Reported by
DEPT OF HIGHWAYS
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364449, 5364444, 5364448, 5364450, 5364447, 5364451, 5364445, 5364446.